Last Updated on July 21, 2016 by Inspire Malibu
Tragedies due to the widespread abuse of heroin and opioid painkillers have sadly become commonplace in the United States. A Kaiser Family Foundation survey published in April reports that one in five Americans say they have a family member who has been addicted to prescription painkillers. As if these stats were not bleak enough, another strange twist in the opioid epidemic is rising to the surface.
According to a new report in the Annals of Emergency Medicine, many opioid users have turned to the over-the-counter, anti-diarrhea medication Loperamide (Imodium) to ease withdrawal symptoms or to get high. The active ingredient in the medication is an opioid and if misused, the consequences are sometimes fatal.
“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” said one of the report’s authors, William Eggleston, in a press release.
Sold under the brand names Imodium by Johnson & Johnson, and Diamode by Medique, it is relatively harmless when used as directed. In fact, the Centers For Disease Control and Prevention (CDC) recommends loperamide for those traveling abroad that have come down with diarrhea.
However, the medication, which comes in liquid or pill form, can help ease opioid withdrawal symptoms at around 10 times the recommended dose. Taken in even larger amounts, it can bring on a high similar to heroin or prescription painkillers.
The problem with misusing loperamide in this manner, which Eggleston calls “dumb and dangerous,” is that while opioids normally suppress breathing, loperamide in high doses has the potential to fatally disturb the heart’s rhythm.
There is also the possibility that very high dosages of Imodium could cross the blood-brain barrier, which is a mechanism to protect the brain from dangerous pathogens.
Increased Use and Abuse of Loperamide (Imodium)
In the press release, the American College Emergency Physicians noted some of the following information regarding loperamide abuse:
- Postings to web-based loperamide forums increased 10-fold between 2010 and 2011
- 70 percent of the user-generated content on these forums concerned self-treating opioid withdrawal syndrome with loperamide
- 25 percent of the posts discussed loperamide as a means to getting “high”
- Between 2011 and 2015, the Upstate New York Poison Center saw a seven-fold increase of loperamide related calls
- National poison data, between 2011 and 2014, that concerns loperamide has seen a 71 percent spike
Labeling loperamide abuse as “dumb and dangerous” is an understandable, though knee-jerk, reaction. It is no surprise that people suffering the painful symptoms of withdrawal would attempt to self-medicate with Imodium. Society is not exactly warm and welcoming to people battling addiction.
To avoid the angry name-calling and stigma associated with this disease, it makes sense that users would turn to an underground method of detox and why loperamide sometimes goes by the moniker “the poor man’s methadone.”
Though our culture is moving toward a more compassionate and harm reducing approach to substance abuse and dependence, more education is needed. Addiction is a chronic, relapsing disease of the brain. The shear numbers of people who inadvertently developed an addiction to opioids due to physicians over-prescribing painkillers is evidence enough that the disease can and does happen to anyone. It is not a moral failing.
Treatment for opioid dependency, as well as substance abuse on the whole, can be very effective. While some patients might need treatment multiple times, others are able to embrace recovery much faster.
There is no substitute for education and compassion. These elements will allow those that need help to ask for it without fear of damaging labels and a life of shame.